Hail, Cimarron
- When
- June 2, 6:18 PM CST
- Where
- Cimarron County, Kenton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.900, -102.970
An upper level disturbance generated a multi cell cluster of thunderstorms over parts of northeastern New Mexico. Favorable winds with low level moisture and instability in the central and western Oklahoma Panhandle allowed thunderstorms to maintain their strength as they moved east from New Mexico into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance generated a multi cell cluster of thunderstorms over parts of northeastern New Mexico. Favorable winds with low level moisture and instability in the central and western Oklahoma Panhandle allowed thunderstorms to maintain their strength as they moved east from New Mexico into the area. Large hail up to golf balls and even a landspout was reported in Cimarron County, OK. Some thunderstorms across the western OK Panhandle did back build over the same areas which resulted in a few reports of flooding across parts of Cimarron County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 6:10 PM CST, 8 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 710 PM CDT Sun Jun 2 2019 .AVIATION... For the 00Z TAFs, another round of showers and tstms affecting far wrn parts of the OK and TX Panhandles should continue to impact the region with some expansion eastward this evening. Have included VCTS at both KDHT and KAMA and a TEMPO group for TSRA at KGUY for the evening hours to account for this latest round of precipitation. The next crop of showers and tstms is fcst to begin developing towards the end of this fcst cycle. 02 && .PREV DISCUSSION... /Issued 325 PM CDT Sun Jun 2 2019/ SHORT TERM...This Afternoon through Tonight... The synoptic pattern has changed very little from yesterday, with broad cyclonic flow centered near southwest NV and weak ridge axis across southern plains. 500mb Heights are mostly neutral with weak zonal flow of only 20 to 30 knots. Anvil layer winds are much stronger at 90 to 100 knots out of the southwest. A weak shortwave will advance east out of New Mexico with evidence of lift now across the southern Rocky Mountains. This shortwave will shift eastward through the evening, bringing another round of scattered thunderstorms this evening and overnight. These storms should have a good tap of 850mb to 700mb theta-E advection, although there are hints in the latest model guidance of some negative 700mb theta-E advection across the southern half of the area (along with recovery concerns mentioned below), which may spell trouble for storms south of the Canadian River this evening. This also seems to be indicated in the latest CAM runs, with a noted decline in the reflectivity fields across the southern Texas Panhandle. These trends have resulted in a lowering to chance pops in the south after 7PM, but maintaining likely pops in the north where positive 700mb theta-E seems to be maintained. Storms should be most numerous from 8 PM to 2 AM tonight, with activity shifting into the far eastern zones by sunrise Monday. This afternoon, surface dew points range from high 50s in the north FA to low 60s in the south FA. There is no true dryline in the area today as low 50s dew points extend all the way into central NM. What is likely an old outflow boundary is now slowly shifting north from near Tucumcari, NM to Hereford, TX to Clarendon, TX. Isolated thunderstorms will be possible along this boundary given increased moisture convergence. The Day Cloud Distinction RGB is picking up towing cumulus and attempted convective initiation near Happy, TX as of 19z. Slight chance pops were included for this activity through 00z. Bufkit soundings suggest very little capping in place by 21z at KAMA and surrounding areas, but the lack of upper level support should keep activity sparse. That being said, MLCAPE is slowly increasing along this boundary based on SPC mesoanalysis and should peak at around 2500 to 3000 J/kg by 00z, which would support very strong updraft and large hail. There is concern with the 12z sounding at KAMA which showed mid level lapse rates that were less impressive with the EML compared to yesterday, so models may be overdoing the CAPE and underdoing the cap, especially for the areas that were still getting rain showers this morning. The upcoming 00z sounding will shed more light on this. Meanwhile effective shear is also expected to increase to around 40 knots, although the lack of better speed shear below 400mb and some backing in the 3-6km layer may limit updraft helicity, especially before the low level jet picks up this evening. The low level winds are quite weak as of 19z, but they are expected to increase out of the southeast by 00z which will help the low level shear some. However, even with the low level jet this evening, hodographs do not look too impressive compared to the last few events, so the tornado threat will be low. DCAPE is progged to be impressive this evening ahead of the storms coming out of NM, so strong winds will be possible, especially in any bowing segments. Ward LONG TERM...Monday through Sunday... Models and ensembles have stayed close to same story. Namely, southwestern CONUS closed low moves slowly toward southeast Arizona through Tuesday night, and then slowly lifts northeast on Wednesday toward northeast New Mexico. Low makes its move across the Texas and Oklahoma Panhandles Wednesday night and Thursday. Continued feed of deep rich moisture Monday through Thursday will maintain instability and high amounts of precipitable water, with threat for strong to severe thunderstorms and heavy rains continuing through Thursday. Will be difficult to set the timing and most favored areas for thunderstorms, but late afternoon and overnight periods will likely be the most active. Boundaries laid down by thunderstorms and stabilizing influences behind them will likely play a role daily. Could see a few lingering thunderstorms in the far eastern parts of the Panhandles Thursday night as the low departs. Friday through Saturday look to be dry due to confluent flow aloft and brief ridging in the wake of the low. Chances for thunderstorms resume Saturday night and Sunday, mainly across northern sections as stronger flow develops with the approach of another trof. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 326 PM CDT Sun Jun 2 2019 OKZ001>003-TXZ001>020-317-031200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 326 PM CDT Sun Jun 2 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Scattered to numerous thunderstorms are expected across the Panhandles through tonight. Some of the storms may become severe with large hail and damaging winds the main threats. A tornado can not be ruled out. Heavy rain may also lead to areas of flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across much of the Panhandles Monday through Thursday night. Some of the storms may become severe with large hail and damaging winds being the main threats. Heavy rain may also lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Cockrell
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SUN JUN 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL TEXLINE 36.38N 103.02W
06/01/2019 E0.88 INCH DALLAM TX TRAINED SPOTTER
JUST UNDER QUARTER SIZE HAIL
0235 PM HAIL WHEELER 35.44N 100.27W
06/01/2019 E0.75 INCH WHEELER TX TRAINED SPOTTER
0305 PM HAIL 2 SE PERICO 36.26N 102.84W
06/01/2019 E2.75 INCH DALLAM TX TRAINED SPOTTER
0514 PM FUNNEL CLOUD 10 SW DALHART 35.96N 102.64W
06/01/2019 HARTLEY TX TRAINED SPOTTER
STORM CHASER VIDEO CONFIRMED FUNNEL SIGHTING.
0548 PM HAIL 5 N CHANNING 35.75N 102.33W
06/01/2019 M1.25 INCH HARTLEY TX TRAINED SPOTTER
0553 PM HAIL 7 NNW CHANNING 35.78N 102.38W
06/01/2019 M1.50 INCH HARTLEY TX TRAINED SPOTTER
0604 PM HAIL 7 NNE CHANNING 35.78N 102.28W
06/01/2019 M1.00 INCH HARTLEY TX TRAINED SPOTTER
0643 PM HAIL CHANNING 35.68N 102.33W
06/01/2019 M1.75 INCH HARTLEY TX PUBLIC
0703 PM TSTM WND GST 1 WSW BOYS RANCH 35.53N 102.27W
06/01/2019 M60 MPH OLDHAM TX MESONET
0713 PM HAIL 3 W PANHANDLE 35.35N 101.43W
06/01/2019 M1.00 INCH CARSON TX TRAINED SPOTTER
0736 PM HAIL 4 E CONWAY 35.21N 101.31W
06/01/2019 M1.75 INCH CARSON TX TRAINED SPOTTER
0738 PM HAIL 5 E CONWAY 35.21N 101.29W
06/01/2019 M1.75 INCH CARSON TX TRAINED SPOTTER
HAIL CURRENTLY FALLING ON I-40 AT MILE MARKER 102.
0742 PM HAIL 6 E CONWAY 35.21N 101.28W
06/01/2019 M2.00 INCH CARSON TX TRAINED SPOTTER
0754 PM TSTM WND GST 8 SE BUSHLAND 35.11N 101.96W
06/01/2019 M66 MPH RANDALL TX TRAINED SPOTTER
0758 PM HAIL 6 SW AMARILLO 35.14N 101.89W
06/01/2019 M1.75 INCH RANDALL TX TRAINED SPOTTER
0759 PM HAIL 8 W GROOM 35.20N 101.25W
06/01/2019 M1.75 INCH CARSON TX TRAINED SPOTTER
0803 PM TSTM WND DMG 4 NNW LAKE TANGLEWOOD 35.12N 101.81W
06/01/2019 RANDALL TX NWS EMPLOYEE
ROOF BLOWN OFF MANUFACTURED BUILDING. SMALL SHED ROLLED
OVER ON SIDE. THREE AXLE BOX TRAILER BLOWN OFF THE
HIGHWAY. SEVERAL TREE BRANCHES BROKEN.
0804 PM TSTM WND GST 7 SSE AMARILLO 35.11N 101.80W
06/01/2019 M91 MPH RANDALL TX MESONET
0812 PM HAIL AMARILLO 35.20N 101.82W
06/01/2019 E1.00 INCH POTTER TX PUBLIC
10TH AND EASTERN
0815 PM TSTM WND GST 7 SSE AMARILLO 35.11N 101.80W
06/01/2019 M61 MPH RANDALL TX MESONET
0820 PM NON-TSTM WND GST 1 NNW LAKE TANGLEWOOD 35.07N 101.79W
06/01/2019 E60 MPH RANDALL TX NWS EMPLOYEE
PEA SIZE HAIL ALSO.
0824 PM FLASH FLOOD AMARILLO 35.20N 101.82W
06/01/2019 POTTER TX EMERGENCY MNGR
MULTIPLE WATER RESCUES ONGOING IN AMARILLO.
0849 PM TSTM WND GST 12 SW CLAUDE 34.98N 101.50W
06/01/2019 M67 MPH ARMSTRONG TX MESONET
0855 PM TSTM WND GST 12 SW CLAUDE 34.98N 101.50W
06/01/2019 M66 MPH ARMSTRONG TX MESONET
&&
EVENT NUMBER AMA1900850 AMA1900872 AMA1900851 AMA1900871 AMA1900852
AMA1900853 AMA1900854 AMA1900855 AMA1900857 AMA1900856 AMA1900863
AMA1900858 AMA1900862 AMA1900859 AMA1900861 AMA1900860 AMA1900873
AMA1900865 AMA1900864 AMA1900868 AMA1900866 AMA1900867 AMA1900869
AMA1900870
wardSpecial Weather Statement National Weather Service Amarillo TX 626 PM CDT Sun Jun 2 2019 OKZ001-030000- Cimarron OK- 626 PM CDT Sun Jun 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY UNTIL 700 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Kenton, or 33 miles northwest of Boise City, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kenton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3700 10274 3686 10300 3700 10300 TIME...MOT...LOC 2326Z 211DEG 31KT 3693 10306 Ward
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT SUN JUN 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL KENTON 36.90N 102.97W
06/02/2019 E0.75 INCH CIMARRON OK PUBLIC
&&
EVENT NUMBER AMA1900874
JCThe Pueblo radar (KPUX), 204 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
3 hail, 3 flood, 1 tornado. Local standard time, as filed.
Minor flooding in and around the town of Kenton.
A landspout with a tubular dust cloud lasted 2 minutes in open country causing no damage.
Golf ball hail was reported several miles west of Boise City. Hail decreased in size to one inch but continued for over 15 minutes.
Flood waters has entered a barn and flooded roads in the area.
Minor flooding in the southeast part of the county southeast of Boise City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837046, 837048, 837050, 837051, 837054, 837055, 837057.